The number of probable cases of mysterious acute childhood hepatitis has risen to 650, the World Health Organisation said on Friday.
The probable cases are spread across 33 countries, with 99 additional cases pending classification, according to the WHO study.
Health authorities around the world are trying to work out how young children are developing cases of severe hepatitis — inflammation of the liver — that have resulted in at least nine deaths.
Cases were first recorded in the UK, where a further 25 children, aged 10 and under, have been diagnosed with hepatitis, the UK Health Security Agency said on Friday.
It brings the total number of cases across the UK to 222, as of Wednesday, May 25.
Of the confirmed cases of sudden onset hepatitis, 158 are resident in England, 31 are in Scotland, 17 are in Wales and 16 are in Northern Ireland, the UK HSA said.
The cases are mainly in children under five, who showed initial symptoms of gastroenteritis illness (diarrhoea and nausea) followed by jaundice. No children have died.
A small number of children aged over 10 are also being examined as part of UK HSA's investigation.
The UK HSA is investigating whether prior Covid-19 infections is behind the surge, but said there was “no evidence” of the condition being linked to the vaccinations.
Scientists had also been looking into a link between the hepatitis cases and dogs, but ruled it out last week.
A more likely culprit is thought to be adenovirus, a common virus that causes infection.
Dr Renu Bindra, the UK HSA's incident director, said parents should be “alert” to the symptoms of hepatitis.
“Our investigations continue to suggest an association with adenovirus, and we are exploring this link, along with other possible contributing factors including prior infections such as Covid,” Dr Bindra said.
“We are working with other countries who are also seeing new cases to share information and learn more about these infections.
“We continue to remind everyone to be alert to the signs of hepatitis, particularly jaundice — look for a yellow tinge in the whites of the eyes, and contact your doctor if you are concerned.”